When it comes to cholesterol, most people think that the lower your numbers, the better. While it's true that you want to keep your low-density lipoprotein (LDL) cholesterol levels low, you actually want to have a moderate amount of high-density lipoprotein (HDL) levels in your system to combat bad cholesterol. While diet and exercise can help you accomplish this, you can also take niacin supplements to help you boost your HDL levels. This B vitamin has been shown to help increase HDL levels, which, in turn, reduces the amount of LDL in your blood. However, there are some side effects associated with high doses of niacin that you should know about.
Normal Niacin Side Effects
The most common side effect of niacin is flushing. High doses of about 75 milligrams (mgs) or more of this vitamin can cause something called "niacin flush." This is a burning or tingling sensation in the face that is also accompanied by red or flushed skin. Although this can be slightly annoying, niacin flush is nothing to be concerned about. Some people may find that they experience flushing after taking 50 mgs of niacin, while others may feel nothing until they have taken over 100 mgs. This reaction may go away as the body gets used to niacin.
Lessening the Flushing
Avoiding hot drinks and alcohol may help relieve flushing. Other than that, you can look for other niacin supplements that may have less of risk of flushing. There are some supplements that are known as "non-flush" niacin on the market that may help lower cholesterol. However, these come with potential side effects such as dry eye, itching and dizziness.
Consumers should be careful not to purchase niacinamide, which is marketed as a type of niacin that doesn't cause flushing. While this form of niacin won't leave you red in the face, it also does not lower cholesterol.
Adverse Niacin Side Effects
Along with flushing, there are some other possible side effects that high doses of niacin, particularly non-flushing niacin, may cause. For example, people may experience nausea, gas, bloating, diarrhea, liver damage and stomach ulcers. Furthermore, people with low blood pressure should avoid taking niacin, since it can cause a serious drop in blood pressure.
People on certain medications such as blood thinners, diabetes medication and anti-seizure medications should be cautious about taking niacin. As a rule, it's always a good idea to talk to your doctor before you start taking niacin or any other supplements.
Rare Niacin Side Effects
In very rare occasions, people may experience dry skin, gout, more severe allergies, excessive skin pigmentation, blurred vision, jaundice and abnormal heart rhythm when taking niacin supplements.
Niacin overdose is unlikely, especially if people are taking the recommended amount of the supplement. However, taking extreme amounts of niacin may cause some of the aforementioned symptoms to appear. The signs of niacin overdose include rapid heartbeat, vomiting, abdominal pain and diarrhea, so anyone experiencing these symptoms after taking niacin should go to their doctor immediately. Those taking normal doses of niacin supplements or receiving this vitamin through food should not be concerned about the risk of overdose as long as they are following their doctor's orders.
* These statements have not been evaluated by the Food and Drug Administration. These products are not intended to diagnose, treat, cure, or prevent any disease.